Alert archive / Washington / Wind Advisories in 2009

Wind Advisory 28, NWS Seattle, WA

December 26, 2009

NWS Seattle, WA issued this wind advisory at Dec 26, 2009, 3:38 PM PST. It took effect at Dec 26, 2009, 4:00 PM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2009, 3:38 PM PST (23:38 UTC)
In effect from
Dec 26, 2009, 4:00 PM PST
Expired
Dec 26, 2009, 8:32 PM PST
In force
5 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 262338
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
338 PM PST SAT DEC 26 2009

WAZ505-270800-
/O.EXP.KSEW.HW.W.0007.000000T0000Z-091227T0000Z/
/O.NEW.KSEW.WI.Y.0028.091227T0000Z-091227T0800Z/
EAST PUGET SOUND LOWLANDS-
338 PM PST SAT DEC 26 2009

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT...
...HIGH WIND WARNING WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. THE
HIGH WIND WARNING WILL EXPIRE AT 4 PM PST THIS AFTERNOON. 

* WINDS ARE GRADUALLY EASING ACROSS THE AREAS NEAR THE CASCADES
  AND WILL ARE EXPECTED TO DROP BELOW HIGH WIND CRITERIA BUT
  REMAIN ABOVE ADVISORY THRESHOLDS UNTIL AROUND MIDNIGHT.

* THE AREAS MOST PRONE TO STRONG EAST WINDS ARE NORTH BEND...
  BLACK DIAMOND...ENUMCLAW...BUCKLEY...AND ORTING.

* THOSE...ESPECIALLY WITH HIGH PROFILE VEHICLES...TRAVELLING ON
  NORTH- SOUTH ORIENTED HIGHWAYS SUCH AS PORTIONS OF STATE ROUTE
  169 SHOULD BE ALERT FOR SUDDEN AND VERY STRONG CROSS WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES.

&&

$$

WAZ504-507>509-511-512-270815-
/O.CON.KSEW.AS.Y.0003.000000T0000Z-091228T1800Z/
SOUTHWEST INTERIOR-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-
TACOMA AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
338 PM PST SAT DEC 26 2009

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
MONDAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
MONDAY. 

* A LOW LEVEL INVERSION WILL SET UP ACROSS THE INTERIOR TONIGHT
  AND TRAP COOLER AIR NEAR THE SURFACE UNDER WARM AIR ALOFT AND
  THEN IS EXPECTED TO LINGER INTO MONDAY.

* THE RESULTING LACK OF MIXING WILL ALLOW POLLUTANTS SUCH AS 
  WOOD SMOKE AND INDUSTRIAL EMISSIONS TO ACCUMULATE AND REDUCE 
  AIR QUALITY. 

* THE MOST LIKELY PLACES TO EXPERIENCE REDUCED AIR QUALITY ARE 
  ALONG AND WEST OF THE I-5 CORRIDOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY IS ISSUED WHEN LOCALLY ESTABLISHED
CRITICAL VALUES OF TRANSPORT WINDS...MIXING HEIGHT...AND
VENTILATION ARE EXPECTED TO PERSIST FOR AT LEAST 72 HOURS. CHECK
WITH YOUR LOCAL AIR QUALITY AGENCY FOR POSSIBLE RESTRICTIONS IN
YOUR AREA.

$$

CERNIGLIA
1 follow-up statement
000 
WWUS76 KSEW 270432
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
832 PM PST SAT DEC 26 2009

WAZ505-270545-
/O.CAN.KSEW.WI.Y.0028.000000T0000Z-091227T0800Z/
EAST PUGET SOUND LOWLANDS-
832 PM PST SAT DEC 26 2009

...WIND ADVISORY IS CANCELLED FOR THE EAST WIND PRONE AREAS OF
THE EAST PUGET SOUND LOWLANDS...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DROPPED OFF ACROSS THE AREA...WITH ONLY LOCALIZED WIND
GUSTS NEAR 40 MPH. EXPECT THE EAST WINDS TO CONTINUE DIMINISHING
OVERNIGHT.

$$

WAZ504-507>509-511-512-271245-
/O.CON.KSEW.AS.Y.0003.000000T0000Z-091228T1800Z/
SOUTHWEST INTERIOR-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-
TACOMA AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
832 PM PST SAT DEC 26 2009

...AIR STAGNATION ADVISORY REMAINS IN EFFECT FOR MUCH OF THE
INTERIOR LOWLANDS UNTIL 10 AM PST MONDAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
MONDAY. 

* A LOW LEVEL INVERSION WILL SET UP ACROSS THE INTERIOR TONIGHT 
  AND TRAP COOLER AIR NEAR THE SURFACE UNDER WARM AIR ALOFT AND 
  THEN IS EXPECTED TO LINGER INTO MONDAY. 

* THE RESULTING LACK OF MIXING WILL ALLOW POLLUTANTS SUCH AS 
  WOOD SMOKE AND INDUSTRIAL EMISSIONS TO ACCUMULATE AND REDUCE 
  AIR QUALITY. 

* THE MOST LIKELY PLACES TO EXPERIENCE REDUCED AIR QUALITY ARE 
  ALONG AND WEST OF THE I-5 CORRIDOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY IS ISSUED WHEN LOCALLY ESTABLISHED
CRITICAL VALUES OF TRANSPORT WINDS...MIXING HEIGHT...AND
VENTILATION ARE EXPECTED TO PERSIST FOR AT LEAST 72 HOURS. CHECK
WITH YOUR LOCAL AIR QUALITY AGENCY FOR POSSIBLE RESTRICTIONS IN
YOUR AREA.

$$

WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 26, 2:30 PM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 26, 2:30 PM PST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 PM PST SAT DEC 26 2009

.SYNOPSIS...UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO SLOWLY LOOSEN
ITS GRIP ON THE AREA AS A WEAK FRONT APPROACHES FROM THE SOUTH
SUNDAY.  THIS FRONT WILL BRING CLOUDS AND A THREAT OF RAIN LATER
SUNDAY NIGHT INTO MONDAY.  ANOTHER WEAK SYSTEM IS EXPECTED LATE
TUESDAY FOLLOWED BY A POTENTIAL BRIEF BREAK.  A STRONGER SYSTEM IS
ON THE HORIZON FOR NEW YEARS EVE INTO NEW YEARS DAY.

&&

.SHORT TERM...CROSS CASCADE PRESSURE GRADIENT IS STILL HIGH...BUT IT
IS SLOWLY DROPPING OFF.  TALKING WITH A SPOTTER WITH THE STRONGEST
WINDS HE MENTIONED THAT THE WIND WAS VERY SLOWLY EASING UP BUT STILL
NEAR WARNING LEVELS.  WITH THE CONTINUED DOWNWARD TREND WILL LET THE
WARNING EXPIRE AT 4 PM AND HAVE A WIND ADVISORY FOR 4 PM UNTIL
MIDNIGHT AS THE WIND CONTINUES TO RAMP DOWN.  TONIGHT SHOULD BE THE
FINAL CLEAR NIGHT OF THE SERIES AND TEMPERATURES WILL BE SIMILAR TO
WHAT WE HAD LAST NIGHT AND WILL VARY SIGNIFICANTLY FROM SHELTERED TO
WIND EXPOSED AREAS.

SUNDAY...A WEAK SYSTEM WILL BEGIN ROTATING UP FROM THE SOUTH DURING
THE DAY AND SPREAD CLOUDS SLOWLY UP FROM THE SOUTH.  THE INITIAL
CLOUDS WILL BE HIGH AND NOT AMOUNT TO MUCH AND THE LOWER AND MID
CLOUDS WILL FOLLOW SUNDAY NIGHT.  SUNDAY WILL BE ANOTHER TRICKY DAY
FOR HIGH TEMPS AS THERE WILL AGAIN BE A RATHER LARGE RANGE FROM
AREAS THAT MIX OUT THE LOW LEVEL INVERSION TO THOSE THAT STAY LOCKED
IN.  THE OVERALL LOW LEVEL AIR MASS WILL BE COOLER THAN TODAY WITH
LESS DOWNSLOPE OFF THE CASCADES SO WENT WITH LOW 40S INVERSION AREAS
AND MID TO UPPER 40S BREAKOUT AREAS.

SUNDAY NIGHT THE WEAKENING FRONT MOVES OVER THE SOUTHERN HALF OF
WESTERN WA WITH A CHANCE OF SOME LIGHT RAIN WITH CLOUDS INCREASING
OVER NORTHERN AREAS.  WITH THE CLOUD COVER COMES WARMER OVERNIGHT
LOW TEMPERATURES.

MONDAY...WHATS LEFT OF THE FRONT CONTINUES TO MOVE NORTH AND THE
ASSOCIATED WEAK UPPER LOW MOVES INTO OREGON...THE THREAT OF LIGHT
PRECIPITATION WILL SPREAD THROUGHOUT WESTERN WA WITH PLENTY OF CLOUD
COVER.  WITH THE LACK OF SUN AND MUCH WIND...HIGH TEMPERATURES WILL
BE HELD TO WITHIN A COUPLE OF DEGREES OF 40.

THAT SYSTEM FALLS APART MONDAY NIGHT AND A WEAK RIDGE IS EXPECTED TO
MOVE OVERHEAD TUESDAY FOR DRIER WEATHER.  BUT NOT NECESSARILY DRY AS
THERE WILL BE LINGERING MOISTURE FROM THE DEPARTING SYSTEM AND THE
NEXT FRONT IS JUST OFFSHORE NEAR THE END OF THE DAY IF THE CURRENT
TIMING IS CORRECT.  SO CAN/T REMOVE THE THREAT OF RAIN FROM THE
FORECAST JUST YET...BUT ITS CLOSE.  CERNIGLIA

.LONG TERM...THE SYSTEM APPROACHING LATE TUESDAY WILL OOZE THROUGH
TUESDAY NIGHT AND WEDNESDAY WITH PERIODS OF WET DOWN LOW AND WHITE
IN THE MOUNTAINS.  TEMPERATURES WILL BE NEAR SEASONAL NORMS.  THIS
WILL BE FOLLOWED BY A BREAK IN THE WEATHER THEN ANOTHER FRONT IS
EXPECTED TO APPROACH THE AREA LATE NEW YEARS EVE...WITH RAIN
DEVELOPING AND LIKELY CONTINUING INTO NEW YEARS DAY.  ALTHOUGH
STRONGER THAN THE PREVIOUS FRONTS THAT WILL AFFECT THE AREA...IT IS
NOT STRONG OVERALL.  SO PERIODS OF RAIN AND NORMAL WINTER BREEZES.
THEN THERE WILL BE ANOTHER BREAK WITH A SYSTEM POSSIBLY AFFECTING
THE REGION NEXT WEEKEND.  CERNIGLIA

&&

.AIR QUALITY...AREAS OF THE CENTRAL SOUND...STRAIT AND COAST HAVE
CLEARED OUT THE AIR NICELY THANKS TO THE WINDS OUT OF THE
CASCADES...WHILE OTHER AREAS REMAIN LOCKED IN UNDER AN INVERSION
WITH ELEVATED POLLUTION LEVELS.  TONIGHT WITH CLEAR SKIES AND
PRESSURE GRADIENTS EASING...I AM EXPECTING THE LOW LEVEL INVERSION
TO RE-DEVELOP AND BECOME ESTABLISHED ACROSS MOST OF THE INTERIOR.
THIS WILL DIFFICULT TO BREAK AND THERE WON/T BE MUCH WIN TO MIX
THINGS UP.  THE LOW LEVEL INVERSION...WHILE WEAKER...REMAINS INTO
MONDAY WITH LITTLE TO NO HORIZONTAL MIXING.  AS A RESULT THE
STAGNATION ADVISORY WILL REMAIN IN EFFECT FOR NOW.  CERNIGLIA

&&

.HYDROLOGY...THERE IS NO THREAT OF FLOOD-PRODUCING RAINFALL THROUGH
NEXT WEDNESDAY.  THE THREAT OF WIDESPREAD FLOODING FROM NEXT
THURSDAY THROUGH THE FIRST WEEKEND OF 2010 IS LOW.  A WEATHER SYSTEM
AROUND NEW YEARS EVE OR NEW YEARS DAY COULD BE ACCOMPANIED BY
MODERATE RAINFALL AMOUNTS.  THIS COULD BRING RISES ON AREA
RIVERS...BUT FLOOD-PRODUCING RAINFALL AMOUNTS ARE NOT EXPECTED.
RIVER LEVELS WILL ALSO START OUT LOW AFTER AN EXTENDED PERIOD OF DRY
WEATHER.

FLOODING ON THE GREEN RIVER IS NOT EXPECTED FOR THE NEXT 10 DAYS.

&&

.AVIATION...AN UPPER RIDGE IS CENTERED OVER SOUTHERN BRITISH
COLUMBIA WITH A TROUGH WELL OFF THE COAST. THIS IS GIVING LIGHT
SOUTHEAST FLOW ALOFT. AT THE SURFACE STRONG HIGH PRESSURE EXTENDING
FROM SOUTHEAST BRITISH COLUMBIA INTO NORTHERN IDAHO WILL GIVE
CONTINUING OFFSHORE FLOW THROUGH SUNDAY. DOWNSLOPE EASTERLY WINDS
HAVE DRIED THE LOWER LAYERS OF THE AIR MASS.

SKIES ARE CLEAR EXCEPT FOR SOME STRATUS IN THE STRAIT OF GEORGIA AND
A PATCH OF FOG BETWEEN KSHN AND KOLM. OFFSHORE GRADIENTS HAVE EASED
TODAY WHICH SHOULD ALLOW FOR A BIT MORE FOG AND STRATUS TO FORM
TONIGHT. THIS WILL PROBABLY BE CONFINED TO THE SOUTHWEST INTERIOR
AND THE SOUTH PUGET SOUND AREA.

KSEA...STRATUS NEARLY MADE IT TO KSEA THIS MORNING BEFORE THE EAST
WINDS DISSIPATED IT. THE WINDS WILL NOT BE AS STRONG TONIGHT AND SO
THERE COULD BE A LITTLE STRATUS OR FOG IN THE MORNING. WILL PROBABLY
HAVE A TEMPO IFR GROUP 12Z-16Z. CHB

&&

.MARINE...HIGH PRESSURE EXTENDING FROM SOUTHEAST BRITISH COLUMBIA
INTO NORTHERN IDAHO WILL KEEP THE STRONG OFFSHORE FLOW PATTERN
INTACT THROUGH SUNDAY. HOWEVER GRADIENTS HAVE EASED AND THE GALES AT
THE WEST ENTRANCE APPEAR TO BE OVER. WILL CONVERT THAT TO A SMALL
CRAFT ADVISORY. ALSO SOME GUSTY EAST WINDS AT THE EAST ENTRANCE AND
CENTRAL STRAIT AND WILL HAVE SMALL CRAFT ADVISORIES THERE. THESE
ADVISORIES ALONG WITH THE ONES ON THE COAST SHOULD KEEP GOING
THROUGH AT LEAST SUNDAY.

A DISSIPATING FRONT WILL MOVE THROUGH THE AREA SUNDAY NIGHT AND
MONDAY AND WINDS WILL DIMINISH...ESPECIALLY INLAND. ANOTHER SYSTEM
ARRIVES ABOUT WEDNESDAY AND THAT COULD AGAIN INCREASE GRADIENTS TO
THE POINT THAT SMALL CRAFT ADVISORIES ARE NEEDED. A STRONGER SYSTEM
IS IN THE MODELS ABOUT THURSDAY NIGHT.

WESTERLY SWELLS OF 10-12 FEET OVER THE COASTAL WATERS WILL GRADUALLY
BUILD TO AROUND 14 FT TONIGHT AND REMAIN AROUND 14 FEET ON SUNDAY.
THE SWELL WILL GRADUALLY SUBSIDE SUNDAY NIGHT INTO TUESDAY. EXPECT
SMALL CRAFT ADVISORY LEVEL ROUGH BAR CONDITIONS AT GRAYS HARBOR FOR
THE NEXT SEVERAL DAYS. CHB

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...HIGH WIND WARNING EAST PUGET SOUND LOWLANDS UNTIL 4 PM.
     WIND ADVISORY EAST PUGET SOUND LOWLANDS 4 PM UNTIL MIDNIGHT.
PZ...SMALL CRAFT ADVISORY COAST AND STRAIT.
    .SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

WWW.WEATHER.GOV/SEATTLE

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML.

In the hours before

Local storm report, Dec 26, 10:12 AM PST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1012 AM PST SAT DEC 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     NON-TSTM WND GST 2 SE NORTH BEND         47.48N 121.76W
12/26/2009  M57 MPH          KING               WA   TRAINED SPOTTER

            SUSTAINED WINDS OF 42 MPH.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 9:17 PM PSTHigh Wind WarningSEW19 hr
Dec 25, 9:17 PM PSTWind AdvisorySEW12 hr
Dec 25, 9:29 PM PSTGale WarningSEW17 hr

Nearby

Wind Advisories in Washington, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.